Long Term Risks From Heartburn Medicine

When it comes to taking heartburn medicine, forever might be too long.

Heartburn treatment often includes a powerful medicine to shut down stomach acid acid called proton pump inhibitors (PPIs). By halting acid production, PPIs offer welcome pain relief and give the irritated esophagus a chance to heal.

Examples of PPIs include: Prilosec (omeprazole), Prevacid (lansoprazole), Nexium (esomeprazole), Protonix (pantoprazole), Dexilant (dexlansoprazole), AcipHex (rabeprazole), Zegerid (omeprazole/sodium bicarbonate).

For people taking PPIs for the usual type of heartburn, no more than a few weeks of treatment is often required. Of course, more serious GI problems, including bleeding ulcers and rare endocrine tumors often require extended treatment lasting several months or more.

Very often, however,  PPI treatment of less serious GI problems continues far beyond a few weeks, with the potential for significant harm. And the fact that many PPIs are sold over the counter may create the false impression that they are risk-free for long-term use (although a careful review of the package insert suggests only a limited course of treatment).

Did you ever wonder why the stomach makes acid in the first place? The idea of acid in the stomach may sound undesirable, but stomach acid serves a host of important health functions- including digestion and infection control.

The consequences of shutting down stomach acid production for a few weeks appear to be fairly small. Nevertheless, the risks of PPIs mount over time. Problems from PPIs are more likely after 3 months of use and continue to rise thereafter.

Long term risks from PPIs include:

 1. Magnesium depletion:

Extended use of PPIs is known to severely deplete magnesium levels in the blood. The FDA has issued a warning that the magnesium depletion by PPIs can be so severe that in as many as 25% of cases it can not be treated by magnesium supplements.

Magnesium is a vital mineral needed for hundreds of body functions and a deficiency can lead to weak bones, muscle spasms and irregular heart beats-some even fatal. If long-term use of PPIs is necessary, magnesium levels in the blood should be regularly monitored.

2. Vitamin B12 deficiency

Vitamin B12 in the diet is bound to proteins. Normally, the protein link to B12 is dissolved with stomach acid. When acid is suppressed by PPIs, Vitamin B12 is not remains bound up and does not enter the bloodstream. Symptoms of Vitamin B12 deficiency include weakness and fatigue. If long-term use of PPIs is necessary, Vitamin B12 levels in the blood should be regularly monitored.

3. Infection

Stomach acid helps to maintain a healthy balance of bacteria in the GI tract. Halting acid production with PPIs can disturb that delicate GI balance and promote the overgrowth of unhealthy colonies, including C. Difficile, a particularly difficult infection to treat.

Bottom Line:

Only your doctor can decide how long of a course of PPIs is needed based on your specific medical condition. You should never stop taking your medicine or adjusting the dose without the advice of your doctor.

But if you have been taking a PPI for longer than a couple of months, it’s worth having a conversation with your doctor to review the continued need for it-and if other alternatives exist.

Stopping a PPI abruptly can cause a “rebound” with a quick return of severe heartburn symptoms. Many people need to slowly taper off the medication or replace it with other less powerful medicine to help manage symptoms as the PPI is withdrawn.

As usual, addressing the underlying reasons for heartburn is a cornerstone of heartburn treatment. Some useful lifestyle strategies to prevent heart burn include: cutting down or eliminating caffeine and alcohol, avoiding spicy or greasy foods, and eating at least 3 hours before bedtime.

References

FDA Communication: PPIs and Low Magnesium

FDA Communication: PPIs and C. Difficile Infection

Share on Facebook Tweet Email Article

Leave a Reply

Your email address will not be published. Required fields are marked *